Advertisement
Features

TB drugs torment HIV-positive people

Advertisement

By Alick Ponje:

MUNTHALI—Hard-to-reach areas should have community health workers

Tuberculosis (TB) drugs that some people on antiretroviral (ARV) treatment are taking, are resulting in drastic health crises in some parts of the country, we have learnt.

Our investigations have established that some patients are provided with conflicting information on how they are supposed to take ARVs and TB drugs simultaneously resulting into health challenges such as mental disorders, hepatitis, fever and splitting headaches.

Advertisement

While these are said to be synonymous with TB drugs, HIV research experts argue that they can be avoided if patients are given sufficient and correct information.

“Protecting HIV patients from TB attacks is a medically-proved intervention. But what matters is how you handle it so that the patients are not left tormented. In cases where side effects are numerous and drastic, you are supposed to inform the patients about what they should do,” a doctor with a public health facility, who pleaded for anonymity, said.

Some HIV-positive people that we have talked to in Lilongwe and Blantyre have complained that after they started taking ARVs together with TB drugs, their health rapidly deteriorated.

Advertisement

One such patient, Lucy Chikanga of Blantyre, claimed she was being forced to take TB drugs even after complaining that they were resulting in serious health challenges some of which she had never experienced before.

“I have never suffered from TB but I am being given both ARVs and TB drugs apparently because I am living in a TB-prone area. However, when I reported that I was feeling pain to my health facility, I was warned against stopping taking the TB drugs, having taken them for some months,” Chikanga said.

She added that it was only after she had visited Queen Elizabeth Central Hospital that she was advised to stop taking the TB drugs until a proper assessment of her condition was done.

In response to our questionnaire, the Ministry of Health and Population, through its spokesperson Joshua Malango, said clients on some TB interventions may experience nausea, vomiting and mild itchy skin rash as side effects.

But those that we talked to registered more serious side effects.

Malango said: “Isoniazid Preventive Therapy (IPT) is one of the three interventions of preventing TB in HIV infected clients through provision of anti- TB drugs. Scientific evidence highlights that combining anti-retroviral therapy (ART) and IPT significantly reduces the incidence of TB.

“The other two interventions are Intensified Case Finding for TB which focuses on screening, and diagnosis of TB and Infection Control (IC) measures. Malawi is implementing this combined intervention of ART and IPT in five high-TB-burden districts of Lilongwe, Blantyre, Zomba, Thyolo and Chiradzulu.”

MPHAMBISA —They are tormenting me

The districts were selected apparently due to high numbers of reported TB cases.

“The country considered these interventions because the risk of developing TB is 50 percent among people living with HIV in their lifetime. In addition, HIV increases the progression of latent TB to TB disease. However, the situation can be reversed by taking lifelong IPT alongside ART,” Malango added.

But the doctor who pleaded for anonymity told us that ART patients, “being delicate patients”, need a lot of information on what can work for them and how to avoid what is not working.

He further said in situations where the patients display drastic side effects, they must be sufficiently advised on what to do next including abandoning the TB drugs, where necessary or altering the dosages.

“These are medical issues, and we ought to be very careful with the instructions we give to patients. One simple instruction can kill if not properly relayed,” the doctor warned.

Some patients said they, in fact, do not know anything about what they should do in cases of side effects other than to continue taking both drugs for fear of “dying early”.

According to the Ministry of Health, counselling on serious side effects is done where patients are advised to stop treatment immediately “once they notice yellow eyes, confusion, dizziness, severe burning pain, muscular weakness of legs and/or arms and severe skin rash”.

The ministry further claims that screening of the side effects is done during an encounter between the patient and a health worker once a month.

“Clients also take an additional tablet of pyridoxine that prevents progression/development of severe side effects. The intervention is working well in the implementation districts such that there are 255,420 of 775,645 patients in care on IPT at the end of June 2018.

“Out of these, less than 1 percent developed mild side effects and much less clients were stopped due to severe side effects,” Malango said.

But the patients that we talked to charged that they are seldom assisted in their communities, apparently because either the drugs or the health workers are not there.

Mustapha Phambisa of Traditional Authority Chadza in Lilongwe complained that, after he started taking TB drugs in 2005 having been diagnosed with the disease, everything was fine until he was fully cured.

Two years later, he was diagnosed with HIV and was immediately put on ART.

“Despite that the TB was gone, I was told to start taking TB drugs again with ARVs. The drugs that I was taking at first were just fine, but the ones that they are giving me are causing me a lot of problems. They are tormenting me. I was told to stop taking them while medical personnel assess my condition,” he said.

Many more patients on ART say what is often claimed about the kind of treatment they get is often not true.

“In books, a lot of good things are being said about how we are being helped, in terms of ART and TB drugs, but the truth is that we are suffering,” one patient complained.

Meanwhile, a local non-governmental organisation, Foundation for Community Support Services, has called on the government to step up to ensure that lives of Malawians on ART are protected and improved.

Director of the University, Kossam Munthali, said every Malawian has a right to make informed decisions about their health and that this becomes possible if they have sufficient information about health services at their disposal.

“Everyone, including those on ART, need correct information. The government must step up community-based health education to address some of these health problems.

“We have to ensure that community health workers are equipped with sufficient information which they can pass on to patients like those taking ARVs and TB drugs. Hard-to-reach areas should have community health workers to reduce discrepancies in health service delivery,” Munthali said.

Facebook Notice for EU! You need to login to view and post FB Comments!
Advertisement
Tags
Show More
Advertisement

Related Articles

Back to top button
Close

Adblock Detected

Please consider supporting us by disabling your ad blocker